Connecticut, 2003

Hail in Connecticut, May 28, 2003

May 28, 2003 · NWS OKX · 1 event in 1 county or zone

As a short line of severe thunderstorms moved east across Northern New Haven County, hail, up to the size of a penny, was reported by a trained spotter in Waterbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a short line of severe thunderstorms moved east across Northern New Haven County, hail, up to the size of a penny, was reported by a trained spotter in Waterbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 2:05 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:05 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
305 PM EDT WED MAY 28 2003

.SYNOPSIS...WINTERLIKE LONG WAVE TROF OVER THE EASTERN US FOR THE
FORESEEABLE FUTURE. THE ANOMALIES FOR THIS TROF ARE IN THE 3 TO 4
SIGMA FROM NORMAL. RATHER AMAZING FOR LATE MAY.

.SHORT TERM...UPPER LOW/VORT MAX SEEN NICELY ON WATER VAPOR IMAGERY
CONTINUES TO SLIDE EAST. INSTABILITY DRIVING CONVECTION TODAY WITH
TEMPS IN THE MID TO UPPER 60S. THIS ACTIVITY DISSIPATES QUICKLY
AFTER SUNSET.

.THURSDAY...AS UPPER LOW LIFTS TO THE NORTHEAST...ATMOSPHERE ONLY
STABILIZES SLIGHTLY. WEAK TROF ALSO APPROACHING FROM WEST AND WITH
MORE HEATING TOMORROW, ANY REDUCTION INSTABILITY SHOULD THUS BE
OVERCOME. PLANNING ON LIKELY POPS INLAND AND CHC ELSEWHERE.

.FRIDAY...YET ANOTHER SHORT WAVE ROTATES IN.

.EXTENDED...MODELS SEEM TO HAVE A GOOD HANDLE ON THE NEXT SHORTWAVE
FALLING INTO THE LONGWAVE TROUGH. SFC REFLECTION AHEAD OF THE TROUGH
RESULTS IN A FAIRLY GOOD SLUG OF QPF SATURDAY AFTERNOON INTO EARLY
SUNDAY.

TIMING OF THE LOW PASSAGE ON SUNDAY IS A BIT UNCERTAIN...BUT WILL BE
OPTIMISTIC THE BLUSTERY NW FLOW DEVELOPS IN THE AFTERNOON PER
AVN WHICH SEEMS MORE IN-LINE WITH THE 00Z GSM ENSEMBLE MEAN.

ALL QUIET ON THE MARINE.

.AVIATION...SHOWERS AND TSTMS COULD PRODUCE BRIEF MVFR/IFR
CONDITIONS LATE THIS AFTERNOON ESPECIALLY AT KHPN/KBDR...OTHERWISE
VFR.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

DATABASE...TONGUE
AVIATION...GOODMAN
Hazardous weather outlook, May 28, 3:38 AM EST, 12 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS
EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

In the hours before

Special weather statement, May 28, 1:28 PM EST, 2 hours 42 minutes before
NJZ002>004-NYZ067>070-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
228 PM EDT WED MAY 28 2003

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK
ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST
INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
COLD SPRING...RINGWOOD AROUND 235 PM...
SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM...

PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA
ROADWAYS IS LIKELY.

IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.
Special weather statement, May 28, 2:20 PM EST, 1 hour 50 minutes before
NYZ070-071-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT WED MAY 28 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER THE LOWER HUDSON
VALLEY NEAR THE HUDSON RIVER MOVING EAST AT 20 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
CROTON-ON-HUDSON...WOODLAWN...TARRYTOWN...IRVINGTON AROUND 325 PM...
OSSINING AROUND 330 PM...

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA
ROADWAYS IS LIKELY.

RESIDENTS OF CENTRAL AND SOUTHERN WESTCHESTER COUNTY SHOULD SEEK
SHELTER AT THIS TIME.
Special weather statement, May 28, 3:14 PM EST, 56 minutes before
NJZ006-NYZ072>076-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
414 PM EDT WED MAY 28 2003

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS APPROACHING NEW YORK CITY FROM
NEW JERSEY. THE STORMS WERE MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL MOVE ACROSS THE CITY
BETWEEN 4 AND 5 PM. THESE THUNDERSTORMS WILL PRODUCE SMALL
HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING.

PONDING OF WATER ON AREA ROADWAYS IS LIKELY.

JST
Local storm report, May 28, 3:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NYACK                     NJ   LARGE BRANCH FELL ON
           ROCKLAND                       AND INJURED 1 WOMAN
                                          REPORTED BY SPOTTERS

GC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Haven

When
May 28, 4:10 PM EST
Where
New Haven County, Waterbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.550, -73.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355289.